Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 18, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2013, 4:04 PM EDT for McCreary County, Wayne County, Kentucky. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2013, 4:04 PM EDT (20:04 UTC)
- Expired
- May 21, 2013, 5:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Wayne County, KY
The radar
The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:26 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2248 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:47 PM EDT, 17 minutes earlier.
Area forecast discussion, May 21, 3:47 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 347 PM EDT TUE MAY 21 2013 .UPDATE...(REST OF THIS AFTERNOON) ISSUED AT 347 PM EDT TUE MAY 21 2013 A SHORT TERM DISCUSSION WILL BE ISSUED SHORTLY. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 347 PM EDT TUE MAY 21 2013 THE EXTENDED PERIOD OF THE FORECAST WILL FEATURE A PERIOD OF GOOD MODEL AGREEMENT...AND A PERIOD OF POOR MODEL AGREEMENT. THE FIRST FEW DAYS OF THE EXTENDED PERIOD WERE HANDLED VERY WELL BY BOTH THE GFS AND ECMWF MODELS. SHOWERS AND STORMS WILL INCREASE IN COVERAGE DURING THE DAY ON THURSDAY...BEFORE EXITING THE AREA THURSDAY NIGHT AND FRIDAY...BEHIND A DEPARTING COLD FRONT. THE MODELS ALL AGREE THAT A RIDGE OF HIGH PRESSURE WILL THEN SETTLE OVER THE AREA FRIDAY AND SATURDAY...WHICH WILL MEAN COOLER AND DRIER WEATHER TO KICK OFF THE UPCOMING WEEKEND. AFTER SATURDAY NIGHT...THINGS GET A BIT MURKY. THE ECWMF MODEL IS MUCH WETTER AND MORE PROGRESSIVE THAN THE GFS MODEL...BOTH IN THE TIMING OF A FRONTAL PASSAGE. THE ECMWF ACTUALLY HAS PRECIPITATION AFFECTING EASTERN KENTUCKY FROM LATE SATURDAY THROUGH TUESDAY. THE GFS...ON THE OTHER HAND...IS NOT MOVING PRECIP INTO THE AREA UNTIL LATE SUNDAY NIGHT. FROM THEN ON THE MODELS DO AGREE FAIRLY WELL...BUT ONLY FOR THE LAST DAY OR SO OF THE FORECAST PERIOD. THAT BEING SAID...LEANED A BIT MORE TOWARD THE USUALLY MORE RELIABLE ECMWF MODEL SOLUTIONS FROM EARLY SUNDAY ONWARD. DID NOT DO A WHOLE LOT OF MAJOR CHANGING TO THE MODEL DATA BASED ON THE AMOUNT OF UNCERTAINTY. THE MODEL SOUNDINGS WERE INDICATING ENOUGH INSTABILITY TO PRODUCE THUNDERSTORMS...PARTICULARLY DURING THE AFTERNOON AND EVENING PERIODS THURSDAY...SUNDAY...AND MONDAY. TEMPERATURES TO BEGIN THE PERIOD WILL BE BELOW NORMAL FRIDAY AND SATURDAY...AS IT APPEARS A COOL CANADIAN AIR MASS WILL SETTLE OVER THE AREA FOR A FEW DAYS. FROM SUNDAY ONWARD...THINGS WILL WARM UP A BIT MORE DURING EACH DAYTIME PERIOD...BUT NOT FAR FROM NORMAL VALUES FOR THIS TIME OF YEAR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 135 PM EDT TUE MAY 21 2013 THE AIR IS EXTREMELY UNSTABLE AND THE STORM PREDICTION CENTER JUST UPDATED THEIR OUTLOOK AND PUT EASTERN KENTUCKY IN AN AREA OF SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREAT IS FOR STRONG WINDS...HOWEVER HAIL CAN NOT BE TOTALLY RULED OUT AND WILL LIKELY SEE SMALL HAIL IN THE AREA TODAY. WITH THE POTENTIALLY SEVERE STORMS IN THE AREA...THE POSSIBILITY OF GUST FRONTS WELL OUT AHEAD OF THE THUNDERSTORMS IS POSSIBLE AND COULD CREATE SOME STRONG LLWS. CONFIDENCE IN THE TIMING OF CONVECTIVE EVOLUTION IS NOT HIGH...AND WAS BASED ON A COMBINATION OF THE NAM AND HIGH RESOLUTION RAPID REFRESH MODEL. DEPENDING ON HOW MUCH RAIN OCCURS...THERE MAY BE A TIME OF POST FRONTAL MIST WHICH WOULD LAST A FEW HOURS AND THEN IMPROVE. DUE TO LOW CONFIDENCE ON TIMING AND EXTENT OF THE STORMS...THIS WAS NOT ADDED TO THE TAFS. ALSO EXPECTING TO SEE SOME MIST AT THE TAF STATIONS AND VALLEY FOG IN THE VALLEYS AND NEAR AREAS THAT GET A LOT OF PRECIPITATION TODAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJ LONG TERM...AR AVIATION...JJ
Hazardous weather outlook, May 21, 11:40 AM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1140 AM EDT TUE MAY 21 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1140 AM EDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON OR EVENING COULD BECOME STRONG AND PRODUCE GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINFALL. ONE OR TWO STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY THROUGH THURSDAY EVENING. SOME OF THE STORMS ON WEDNESDAY COULD BECOME STRONG TO SEVERE...AND PRODUCE GUSTY OR DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND POSSIBLY HAIL. THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP/JJ
In the hours before
Special weather statement, May 21, 3:57 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 357 PM EDT TUE MAY 21 2013 KYZ068-079-080-083>085-212100- MCCREARY-PULASKI-ROCKCASTLE-WAYNE-WHITLEY-LAUREL- 357 PM EDT TUE MAY 21 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 500 PM EDT TUESDAY AFTERNOON... MCCREARY... PULASKI... ROCKCASTLE... WAYNE... WESTERN WHITLEY AND WESTERN LAUREL. AT 353 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST OF MONTICELLO TO 17 MILES WEST OF MONTICELLO TO BYRDSTOWN...MOVING EAST AT 40 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CABELL AROUND 400 PM EDT...ZULA AROUND 405 PM EDT...CAINS STORE AROUND 410 PM EDT...MONTICELLO AROUND 415 PM EDT...STEUBENVILLE AROUND 420 PM EDT...AND SOMERSET AROUND 430 PM. RESIDENTS CAN EXPECT RAINFALL RATES OF UP TO ONE INCH OF RAIN... GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE BRIEF HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING FOR EASTERN KENTUCKY. RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:44 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 46 min |
| May 21, 4:51 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Laurel, Pulaski, Rockcastle | 39 min |
| May 21, 4:54 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox, McCreary, Whitley | 51 min |
| May 21, 5:04 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Whitley | 26 min |
| May 21, 5:13 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 32 min |
| May 21, 5:18 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley | 27 min |
| May 21, 5:24 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Breathitt, Clay, Harlan, Jackson, Knox and 4 more | 51 min |
| May 21, 5:32 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson, Lee, Powell | 28 min |
| May 21, 5:36 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Lee, Owsley | 24 min |
| May 21, 5:48 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Estill, Fleming, Menifee, Montgomery, Morgan and 3 more | 42 min |
| May 21, 5:55 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Estill, Lee, Morgan, Owsley, Wolfe | 35 min |
| May 21, 5:57 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Clay, Knott, Leslie, Letcher, Owsley and 1 more | 33 min |
| May 21, 6:07 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 53 min |
| May 21, 6:17 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Elliott, Magoffin, Morgan, Wolfe | 43 min |
| May 21, 6:17 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie, Letcher, Perry | 43 min |
| May 21, 6:20 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Elliott, Fleming, Menifee, Morgan, Rowan | 40 min |
| May 21, 6:26 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Leslie, Letcher, Magoffin and 2 more | 49 min |
| May 21, 6:47 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 43 min |
| May 21, 6:47 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Floyd, Johnson, Magoffin, Martin, Morgan and 1 more | 43 min |
| May 21, 7:00 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Letcher, Martin, Pike | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.